Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Charleston, WV

May 28, 20095 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2009, 7:42 PM EDT for 5 counties in West Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 7:42 PM EDT (23:42 UTC)
Expired
May 28, 2009, 8:45 PM EDT
In force
63 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Barbour County, WV, Harrison County, WV, Lewis County, WV, Taylor County, WV, Upshur County, WV

The radar

The Pittsburgh radar (KPBZ), 151 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:05 PM EDTTSTM WND DMGGrafton, WVPOWER LINES DOWN AND POWER OUTAGES.
May 28, 8:10 PM EDTTSTM WND DMGThornton, WVTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 282342
SVRRLX
WVC001-033-041-091-097-290045-
/O.NEW.KRLX.SV.W.0029.090528T2342Z-090529T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...PHILIPPI...AUDRA STATE PARK...
  SOUTHEASTERN HARRISON COUNTY IN WEST VIRGINIA...
  NORTHEASTERN LEWIS COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WESTON...
  TAYLOR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRAFTON...
  NORTHERN UPSHUR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF BUCKHANNON...

* UNTIL 845 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STONEWALL JACKSON LAKE STATE PARK...OR NEAR WESTON...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BELINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3919 7983 3912 7983 3907 7987 3901 7989
      3891 8042 3905 8056 3945 7991 3944 7990
      3931 7990 3928 7986 3925 7985 3922 7981
TIME...MOT...LOC 2342Z 247DEG 31KT 3900 8042

$$

08
2 follow-up statements
000 
WWUS51 KRLX 290014
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
814 PM EDT THU MAY 28 2009

WVC097-290024-
/O.CAN.KRLX.SV.W.0029.000000T0000Z-090529T0045Z/
UPSHUR WV-
814 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UPSHUR COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3919 7983 3912 7983 3901 7990 3898 8003
      3903 8006 3903 8008 3923 8027 3945 7991
      3930 7990 3928 7986 3925 7985 3922 7981
TIME...MOT...LOC 0014Z 241DEG 37KT 3922 8000

$$

WVC001-033-091-290045-
/O.CON.KRLX.SV.W.0029.000000T0000Z-090529T0045Z/
TAYLOR WV-HARRISON WV-BARBOUR WV-
814 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR BARBOUR...EAST CENTRAL HARRISON AND TAYLOR COUNTIES...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOATSVILLE...OR NEAR PHILIPPI...MOVING NORTHEAST AT 40
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYGART
LAKE STATE PARK...NESTORVILLE...GRAFTON...KNOTTSVILLE AND THORNTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3919 7983 3912 7983 3901 7990 3898 8003
      3903 8006 3903 8008 3923 8027 3945 7991
      3930 7990 3928 7986 3925 7985 3922 7981
TIME...MOT...LOC 0014Z 241DEG 37KT 3922 8000

$$

30
000 
WWUS51 KRLX 290026
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT THU MAY 28 2009

WVC001-033-091-290036-
/O.CAN.KRLX.SV.W.0029.000000T0000Z-090529T0045Z/
TAYLOR WV-HARRISON WV-BARBOUR WV-
826 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR BARBOUR...EAST CENTRAL
HARRISON AND TAYLOR COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA SIZE HAIL
ARE STILL POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3919 7983 3912 7983 3901 7990 3898 8003
      3903 8006 3903 8008 3923 8027 3945 7991
      3930 7990 3928 7986 3925 7985 3922 7981
TIME...MOT...LOC 0026Z 241DEG 37KT 3928 7985

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 28, 3:29 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT THU MAY 28 2009

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING.
DRIER AIR MASS MOVING IN FRIDAY. UPPER LEVEL DISTURBANCE SATURDAY
WITH SECONDARY COLD FRONT SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
THE MAIN THEME WITH AFTN PACKAGE WAS TO HOLD ONTO LOW CLOUDS
AND POPS LONGER FOR WV AND SW VA DURING FRIDAY MORNING. HAVE FRONT
MOVING TOWARD HTS-PKB 09Z AND CRW-CKB ARND 12Z AND THRU MTNS AFTER
12Z.

STEERING FLOW CONTINUES TO VEER AND INCREASE...ABOUT 20 KNOTS NOW
MAY GO TO 25 KNOTS.  MAY BE THE PERFECT SPEED...NOT TOO FAST...NOT
TOO SLOW.

STILL THINK...THERE MAY BE A LULL OR MINIMUM IN COVERAGE THIS
EVENING...AFTER THE LATE AFTERNOON CONVECTION...AND BEFORE THE
FRONTAL SHOWERS.  EVEN INCLUDED SOME DRIZZLE WITH THE LOW CLOUDS
FRIDAY MORNING IN WV AND SW VA.

FLASH FLOODING WOULD STILL TAKE 2 TO 3 INCHES...OR MORE THAN ONE OF
THESE DOWNPOURS.  RAIN AMOUNTS OF .5 TO 1.0 COULD EASILY FALL IN ANY
ONE BRIEF DOWNPOUR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DRIER NORTHWESTERLY FLOW WILL MOVE INTO THE CWA FRIDAY NIGHT AS THE
UPPER LEVEL TROUGH CONTINUES TO MOVE EAST OF THE REGION. ON
SATURDAY...UNSETTLED WEATHER RETURNS TO THE REGION AS A SERIES OF
SHORTWAVES MOVE THROUGH THE REGION...FOLLOWED BY A SECONDARY COLD
FRONT SATURDAY NIGHT/EARLY SUNDAY. MOISTURE WITH THESE DISTURBANCES
ON SATURDAY LOOKS TO BE LIMITED...WITH MODELS INDICATING PW VALUES
OF GENERALLY LESS THAN 1.2 INCHES. FURTHERMORE...MODEL SOUNDINGS
CONTINUE TO INDICATE WINDS ABOVE 10K FEET OF AT LEAST 30 TO 40
KTS...SO NOT EXPECTING ANY WATER PROBLEMS AT THIS POINT. SUNDAY
LOOKS TO BE DRIER ACROSS MUCH OF THE REGION...ALTHOUGH HAVE
CONTINUED TO KEEP A SLIGHT CHANCE OF POPS IN THE FORECAST IN THE
SOUTHERN ZONES AND OVER THE MOUNTAINS...AS WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THE FLOW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION MOVES BACK INTO THE FORECAST BY MONDAY
AFTERNOON...MAINLY FOR THE SOUTHERN ZONES AS A DISTURBANCE MOVES
TOWARDS THE REGION FROM THE SOUTHWEST. PRECIPITATION BECOMES MORE
WIDESPREAD TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT SLOWLY SAGS
SOUTH TOWARDS THE REGION. SEVERAL IMPULSES MOVING THROUGH THE FLOW
WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EXTENDED. HAVE CONTINUED TO MAINTAIN A SLIGHT
CHANCE OF POPS FOR THE REMAINDER OF THE EXTENDED DUE TO MODEL
UNCERTAINTY AND AS TIMING OF INDIVIDUAL IMPULSES WILL BE DIFFICULT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...VARIABLE CONDITIONS CONTINUE 18Z-00Z IN SHORT
LINES OF STRONG THUNDERSTORMS.  VSBY BRIEFLY BLO 3 MILES AND
CEILINGS 1 TO 2 THSD FT.  OUTSIDE OF CONVECTION...MOST CEILINGS 2 TO
4 THSD FT BKN WITH LAYERS ABOVE AND VSBY AOA 5 MILES.

HAVE WIDESPREAD CEILINGS LOWERING AFTER 06Z AS FRONT APPROACHES.
CEILINGS LOWERING TO NR 1 THSD FT OVC AND VSBY 1 TO 3 MILES IN
SHOWERS...DRIZZLE...AND FOG MOVG W TO E.  LOW CEILINGS LINGERING
OVER WV MOUNTAINOUS COUNTIES THROUGH 18Z...WHILE BECOMING SCT FROM
OHIO RIVER ON W 15-18Z FRIDAY.

AVIATION OUTLOOK /BEYOND 12Z FRIDAY/...
SOME IFR FOG IN THE COOLER AIR FRIDAY NIGHT.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...FOR THE
POSSIBILITY OF DOWNPOURS WITH ENOUGH RAIN TO CAUSE SMALL STREAM
FLOODING. SEE CRWFFARLX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB
NEAR TERM...SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
HYDROLOGY...KTB
Hazardous weather outlook, May 28, 3:03 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT THU MAY 28 2009

OHZ066-067-075-076-083>085-WVZ009>011-017>020-029>032-039-040-291915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
303 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-024>028-
033>038-046-047-291915-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
303 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 6:05 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             PARKERSBURG             39.26N 81.54W
05/28/2009  E0.50 INCH       WOOD               WV   EMERGENCY MNGR

&&

ABEAVERS
Local storm report, May 28, 6:06 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
606 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     CROSS LANES              38.42N 81.75W
05/28/2009                   KANAWHA            WV   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Special weather statement, May 28, 6:41 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT THU MAY 28 2009

WVZ025-026-034>037-282345-
BOONE-FAYETTE-LOGAN-NICHOLAS-RALEIGH-WYOMING-
641 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL LOGAN...
FAYETTE...NORTH CENTRAL WYOMING...RALEIGH...SOUTH CENTRAL NICHOLAS
AND SOUTHEASTERN BOONE COUNTIES...

AT 638 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR WHITESVILLE...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NAOMA AROUND 650 PM...DOROTHY...AND ARNETT
AROUND 655 PM...BOLT AROUND 700 PM...ARTIE...AND GLEN DANIEL AROUND
710 PM...POWELLTON...AND LESTER AROUND 715 PM...PAX AND AND SOPHIA
AROUND 720 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, May 28, 6:51 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
651 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     ALKOL                   38.16N 81.92W
05/28/2009                   LINCOLN            WV   FIRE DEPT/RESCUE

            TREES DOWN IN THE ROAD.

&&

ABEAVERS
Special weather statement, May 28, 6:56 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT THU MAY 28 2009

WVZ011-020-028>032-040-290000-
BARBOUR-BRAXTON-DODDRIDGE-GILMER-HARRISON-LEWIS-TAYLOR-TYLER-
656 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN DODDRIDGE...EASTERN
GILMER...HARRISON...LEWIS...NORTHERN BRAXTON...TAYLOR...TYLER AND
WEST CENTRAL BARBOUR COUNTIES...

AT 655 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM LIMA TO
AVON TO BALDWIN TO ROSEDALE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR ALUM BRIDGE...CENTER POINT...SAND FORK...
AND SALEM AROUND 700 PM...STOUTS MILLS...AND SEDALIA AROUND 705 PM...
WOLF SUMMIT...CAMDEN...AND EXCHANGE AROUND 710 PM AND WALLACE AROUND
715 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 28, 7:23 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT THU MAY 28 2009

VAZ004-WVZ024-033-034-290015-
BUCHANAN-MCDOWELL-MINGO-WYOMING-
723 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT MCDOWELL...NORTHEASTERN
BUCHANAN...SOUTHEASTERN MINGO AND WEST CENTRAL WYOMING COUNTIES...

AT 721 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GILBERT
CREEK TO JOLO TO STACY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THESE STORMS ARE CAPABLE OF PRODUCING HALF AN INCH OF RAIN
IN JUST 15 MINUTES.

THESE STORMS WILL BE NEAR R.D. BAILEY LAKE...JOLO...IAEGER...AND
BRADSHAW AROUND 730 PM...R.D. BAILEY LAKE...AND AVONDALE AROUND 735
PM...HANOVER AROUND 740 PM...COALWOOD AROUND 750 PM...BAILEYSVILLE
AND AND WAR AROUND 755 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:54 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming48 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh62 min
May 28, 4:53 PM EDTSevere Thunderstorm WarningRLXBoone, Cabell, Kanawha, Lincoln, Putnam, Wayne52 min
May 28, 5:13 PM EDTSevere Thunderstorm WarningRLXCabell, Jackson, Kanawha, Mason, Putnam, Roane62 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.